• Home
  • Blog
  • Are your medications the cause of your constipation?

Are your medications the cause of your constipation?

Clare 8 months ago

Are you constipated despite drinking lots of water, eating fibre and fitting in some exercise? There could be a few reasons for this, but one could of them could be the medication you are taking.

Some of the most common medications we take actually have several side effects, including slowing down bowel transit time. For many of us, these medications may be very necessary but there are times when maybe we don’t realise their detrimental effects and could avoid taking these tablets or find alternatives. However, this is not a suggestion to change your medication without professional advice, but rather to raise some awareness as to the possible side effect they may be having. 

Being constipated has a long list of knock on effects on your health and feeling of well-being. It can cause headaches, stomach pain, toxic overload in your body, reduction in absorption of your nutrients, depression and just a general feeling of sluggishness to name a few. Doing everything to avoid constipation is a wise step to generally feeling and being well.

So which common medications are the culprits?

  • NSAIDS such as ibuprofen and aspirin are very commonly taken, often without a critical need for them and often without the knowledge that they may have any side effects at all. They are the most commonly overused medication, possibly for the reason that they don’t appear to be detrimental to us
  • Anti-depressants – it depends on the particular antidepressant but these are common offenders. Depression and constipation are often linked 
  • Opioid pain relievers like morphine and codeine – normally taken after major surgery –but normally also automatically given with a stool softener with these.
  • Antacids – this is a bit of a double whammy as most people take these to avoid heart burn. However, being constipated has a knock on effect on the whole digestive system and likely to make you feel sluggish, bloated and maybe nauseous.
  • Blood pressure medication – more specifically the calcium channel blockers and beta blockers may cause constipation. 
  • Iron supplements – of all supplements this is the worst offender. Especially the high dose ferrous fumarate versions you get from the Dr. When anaemic it’s important to look after your iron levels but be aware of how this is affecting your digestion. A few other supplements may also slow you down. Read more about these here.
  • Anti-histamines – some but not all of the anti-histamines can cause constipation. The sedating versions of this class of medication are most likely to.


Many medications cannot be avoided but there are lots of natural ways you can ease being constipated

But why?

All these medications have a slowing down effect on our bowel movements. How does this work? In general, all the medications discussed have the job of dulling down the nervous system. Opioids for example bind to the specific receptors in your brain and spinal cord which have the effect of relieving pain. However, these receptors are not just located there but also in your gastrointestinal tract. The overall effect is of slowing down and becoming sluggish and unreceptive. Other medications may work in a similar way. The overall result, in this case, is that the colon stops moving and pushing waste through as it should.


Iron supplements, on the other hand, have a slightly different reason for ruining your regularity. Iron is difficult to absorb, some forms of iron being harder to absorb than others. What is not absorbed in the small intestine, then goes on to the large intestine. Iron actually feeds pathogenic bacteria, so the huge influx of iron tends to then cause dysbiosis which causes bloating and constipation. It’s a very direct response causing many people to ditch the iron supplements but then suffer the consequences of anaemia instead. Try using a chelated form of iron - Ferrous diglycinate – as this is much more absorbable.


Although there are times when we may take some medications rather carelessly and without a critical need for them, there are times when there really is a medical requirement to take them. This information is not meant to replace medical advice, rather just highlight another possible cause for being bunged up! If you think this could be something you need to look into, getting some professional advice and a visit to the doctor to discuss this further is important. It is not recommended to come off regular medication without supervision. Additionally, there is a myriad of natural ways in which you can give your digestive system the best chance to remain regular whilst taking these medications.

You may find these pieces of advice helpful:

6 easy home remedies to relieve constipation

Exercise to relieve your constipation

BB-12- The best probiotic strain for constipation


0 Comment

Looks like we haven't got any comments yet, be the first by filling in the form on the leftabove!